DEAR DR. DONOHUE: What can you tell me about Behçet’s disease? I have a friend who has it. Is it catchy? Do I need to take any precautions when I am with her? – C.F.

ANSWER:
To Dr. Hulusi Behçet (BAY-set), a Turkish dermatologist who died in 1948, goes the honor of having pieced together the seemingly unrelated symptoms of the disease that bears his name.

Behçet’s disease attacks many body organs. It inflames blood vessels. The cause of the organ attack and vessel inflammation most likely lies in a misfiring of the immune system.

Ulcers that look much like canker sores appear on the tongue, gums, inner cheeks and throat. They are small ulcers, but they cause large pain.

Similar ulcers can break out on the genital skin.

Joints often become painful and swollen. Headaches are another frequent part of the picture. Skin rashes can blossom and take many forms. An acnelike rash is one of them.

By far, the most dreadful Behçet’s symptom is eye inflammation. If the process is not diagnosed quickly and treated quickly, vision can be lost.

Treatments for the illness vary with the symptoms that appear. Cortisone drugs play a major role, as do drugs that hold in check an immune system gone wild.

Behçet’s is not catchy. You need take no precautions when you are with your friend.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475.



Facebook comments